Alert archive / Virginia / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 141, NWS Blacksburg, VA

September 9, 1999Rockbridge County, City of Buena Vista, City of Lexington, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 9, 1999, 4:37 PM EDT for Rockbridge County, City of Buena Vista, City of Lexington, Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 1999, 4:37 PM EDT (20:37 UTC)
Expired
Sep 9, 1999, 5:25 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1999-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1999-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 2:45 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 9, 2:45 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT THU SEP 9 1999

TONIGHT...VERY SLOW MOVING CONVECTION FIRING AT TIME...WITH ONLY PEA
HAIL AT TIME REPORTED FROM ALLEGHANY AND FLOYD COUNTIES.  CAPES OVER
EASTERN PIEDMONT BEING LIMITED BY CONVECTION FIRING OFF OF OUTER
BANKS.  EXPECT THIS TO CHANGE AFTER 00Z...AS VORT NOW OVER NORTHERN
ALABAMA ROTATES OVER PIEDMONT. BOTH NGM AND ETA SHOWING THIS. LIKELY
POPS LOOK GOOD IN EVENING PERIOD FROM NEW RIVER VALLEY EAST.

SHARP MOISTURE BOUNDARY WILL MOVE ACROSS AREA AFTER 06Z AS UPPER VORT
MOVES INTO WV AT 12Z AND ACROSS WESTERN VA LATE FRIDAY EVENING. NOT
TOO DRAMATIC A COOL DOWN ALOFT.  WITH LOSS OF MOISTURE...WILL TAKE
OUT POPS FOR TOMORROW MORNING IN SE WV AND NEW RIVER VALLEY.  COULD
BE A MISTAKE...BUT BELIEVE THIS IS A CASE WHERE THERE WILL BE NO
LEFT OVER SHOWERS.

IN EXTENDED...WILL BE INTERESTING TO SEE WHAT WILL HAPPEN WITH
FLOYD. IN ANY CASE...THE BLACKSBURG CWA SHOULD REMAIN DRY WITH TEMPS
REBOUNDING BY SUNDAY.

.RNK
VA...NONE.
WV...NONE.
NC...NONE.

HH

In the hours before

Special weather statement, Sep 9, 11:20 AM EDT, 5 hours 17 minutes before
NCZ004>006-019-020-VAZ022>024-032>035-043>047-058-059-092100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT THU SEP 9 1999

...SLIGHT RISK OF SEVERE THUNDERSTORMS INTO EARLY THIS EVENING...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MOUNTAINS
THIS AFTERNOON...AND THEN PASS EAST INTO THE PIEDMONT SECTIONS BY
EARLY EVENING. SOME OF THE STORMS HAVE THE POTENTIAL TO STRENGTHEN
TO SEVERE LEVELS...WITH A THREAT OF BOTH LARGE HAIL AND DAMAGING
WINDS.

A COLD FRONT WILL PASS THROUGH THE AREA OVERNIGHT...AND THE AIRMASS
IN THE PIEDMONT WILL BECOME MODERATELY UNSTABLE BY LATE AFTERNOON. A
LINE OF THUNDERSTORMS COULD ALSO DEVELOP...AND A FEW MAY PRODUCE
WIND GUSTS OVER 60 MPH OR LARGE HAIL. IN ADDITION...THE STORMS WILL
BE SLOW MOVING...AND OVER FAIRLY WET GROUND...SO MINOR FLOODING OF
LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE.

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Sep 9, 11:20 AM EDT, 5 hours 17 minutes before
NCZ004>006-019-020-VAZ022>024-032>035-043>047-058-059-092100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT THU SEP 9 1999

...SLIGHT RISK OF SEVERE THUNDERSTORMS INTO EARLY THIS EVENING...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MOUNTAINS
THIS AFTERNOON...AND THEN PASS EAST INTO THE PIEDMONT SECTIONS BY
EARLY EVENING. SOME OF THE STORMS HAVE THE POTENTIAL TO STRENGTHEN
TO SEVERE LEVELS...WITH A THREAT OF BOTH LARGE HAIL AND DAMAGING
WINDS.

A COLD FRONT WILL PASS THROUGH THE AREA OVERNIGHT...AND THE AIRMASS
IN THE PIEDMONT WILL BECOME MODERATELY UNSTABLE BY LATE AFTERNOON. A
LINE OF THUNDERSTORMS COULD ALSO DEVELOP...AND A FEW MAY PRODUCE
WIND GUSTS OVER 60 MPH OR LARGE HAIL. IN ADDITION...THE STORMS WILL
BE SLOW MOVING...AND OVER FAIRLY WET GROUND...SO MINOR FLOODING OF
LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE.

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 1:56 PM EDTSevere Thunderstorm WarningRNKFloyd49 min
Sep 9, 2:16 PM EDTFlash Flood WarningRNKFloyd4 hr
Sep 9, 2:40 PM EDTSevere Thunderstorm WarningRNKRoanoke65 min
Sep 9, 3:08 PM EDTFlash Flood WarningRNKPatrick2 hr
Sep 9, 5:30 PM EDTFlash Flood WarningRNKAmherst2 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.